Advertisement

3 vaping-related illnesses in Virginia among nearly 200 nationwide

Photo courtesy: vaping360.com/e-cigarettes/ (Vaping360) / CC BY 2.0
Photo courtesy: vaping360.com/e-cigarettes/ (Vaping360) / CC BY 2.0(KKTV)
Published: Aug. 27, 2019 at 1:50 PM EDT
Email this link
Share on Pinterest
Share on LinkedIn

The Virginia Department of Health says there are three potential cases of severe lung illnesses tied to vaping in the Commonwealth.

The state agency is urging parents to talk to their children as they head back to school or college.

According to a release, e-cigarettes have been the most commonly used tobacco product among middle and high school students in the United States since 2014.

It adds, between 2017 and 2018, the number of youth using such devices increased by 1.5 million across the country.

All forms of tobacco use cause disease and potentially death, but the new danger has been linked specifically to vaping or dabbing, which is using e-cigarette devices with marijuana oils, extracts or concentrates.

Since June 28, many states have reported investigating cases of patients who have been hospitalized with severe lung illnesses associated with such activities, mostly among teens and young adults.

As of Aug. 22, the Centers for Disease Control and Prevention reported 193 potential cases in 22 states, including Virginia.

The release says all of the patients have reported vaping in the weeks to months prior to their illness.

On Aug. 23, a person who had been hospitalized with a severe respiratory illness potentially associated with vaping died in Illinois. That was the first reported vaping-related death.

Earlier this month, the Associated Press reported several other patients had come close to dying due to vaping-related lung problems.

Symptoms of the lung illnesses have included a gradual onset of cough, shortness of breath or fatigue that get worse over a period of days or weeks until the patient needs to be admitted to the hospital for treatment.

The release says some of the patients have also reported vomiting and diarrhea.

Anyone who has these symptoms and has a history of e-cigarette use is advised to seek medical attention immediately.

The American Vaping Association issued a statement citing other state health department’s linking the illnesses to synthetic drugs.

“Several health departments are now linking street vapes containing THC or synthetic drugs to these illnesses," the AVA said. “Some of these amateur-made THC products may contain very high levels of certain pesticides that convert to hydrogen cyanide when heated. While this investigation unfolds, we urge marijuana users to stay away from black market THC vaping products.”

For more information, click on the links in the Related Links box.

Copyright 2019 WCAV. All rights reserved.

Latest News

Latest News